Results 1 to 4 of 4

Thread: Afib

  1. #1

    Afib

    I woke up to a scary situation about 1am yesterday Tuesday morning. My heart was racing, I felt light headed, and my muscles were tensed and it felt like my whole body was vibrating with every heart beat. So, I got my family up, and we checked my heart rate. It was high and bumping up to 146. They called 911 while I chewed an aspirin...


    After accessing me, the EMT?s got me to the Hospital...where they started working on me. We quickly learned that my heart was in avib. They injected me with some mmmeds and ran more tests. Thankfully, my heart converted back into a normal sinus rhythm and to my normal rate after about an hour or so.

    I was transferred to the hospital?s cardiac observation team, and they began to closer access me. After running multiple tests & repeating multiple tests for the next few hours, we learned that my heart is really healthy. Actually, it?s as healthy as there is possible for anyone. They released me late that evening and sent me home with a blood thinner prescription...and an upcoming appointment with a cardiologist. They didn?t prescribe any extra prescriptions for afib, because of this being my first time.


    Needless to say, I?ve been sore and weak. They said that?s totally normal, as well as, my heart will be feeling a bit jumpy too for a few days. I?ve been told most people will have more afib episodes after having one, but not everyone. We?re definitely praying that I?m in the minority and will not experience that anymore. It felt terrible, but more than anything, it was scary.

    We?re praying that this could have been triggered from pain (I?d had dysreflexia from pain that night earlier in bed), my cpap settings needing updated (we checked with my cpap monitoring place and learned that I have been having a good bit more than normal halts in my breathing at night), or even by taking a Zyrtec (someone else was put into afib after taking a Zyrtec, and actually I became nauseated about 20 minutes after taking it, but I just dealt with it like we do).


    Have any of you experienced an episode similar to this???

  2. #2
    Quote Originally Posted by kmelinda View Post
    I woke up to a scary situation about 1am yesterday Tuesday morning. My heart was racing, I felt light headed, and my muscles were tensed and it felt like my whole body was vibrating with every heart beat. So, I got my family up, and we checked my heart rate. It was high and bumping up to 146. They called 911 while I chewed an aspirin...


    After accessing me, the EMT?s got me to the Hospital...where they started working on me. We quickly learned that my heart was in avib. They injected me with some mmmeds and ran more tests. Thankfully, my heart converted back into a normal sinus rhythm and to my normal rate after about an hour or so.

    I was transferred to the hospital?s cardiac observation team, and they began to closer access me. After running multiple tests & repeating multiple tests for the next few hours, we learned that my heart is really healthy. Actually, it?s as healthy as there is possible for anyone. They released me late that evening and sent me home with a blood thinner prescription...and an upcoming appointment with a cardiologist. They didn?t prescribe any extra prescriptions for afib, because of this being my first time.


    Needless to say, I?ve been sore and weak. They said that?s totally normal, as well as, my heart will be feeling a bit jumpy too for a few days. I?ve been told most people will have more afib episodes after having one, but not everyone. We?re definitely praying that I?m in the minority and will not experience that anymore. It felt terrible, but more than anything, it was scary.

    We?re praying that this could have been triggered from pain (I?d had dysreflexia from pain that night earlier in bed), my cpap settings needing updated (we checked with my cpap monitoring place and learned that I have been having a good bit more than normal halts in my breathing at night), or even by taking a Zyrtec (someone else was put into afib after taking a Zyrtec, and actually I became nauseated about 20 minutes after taking it, but I just dealt with it like we do).


    Have any of you experienced an episode similar to this???
    I haven't had quite the experience you describe, but I have/live with Atrial Fibrillation (AFib) and have had it/lived with it for a very long time. I experienced 3 attempts at cardio version early on, but never achieved normal sinus rhythm for longer than about 2 weeks. I took medications for Afib for a while, but the long term side effects were worse than the symptoms of AFib. Living with AFib depends a lot on the heart rate with which you present. In my case, I don't have spikes, just constantly out of sinus rhythm. I take warfarin, and do weekly at home monitoring of my INR and ProTime (international normalized ratio and prothrombin time, i.e., the time it takes for blood to clot).

    It seems that Atrial Fibrillation is not all that uncommon in people with spinal cord injury, especially those with higher levels of injury (C7 and above).

    You may want to talk to your cardiologist about nuclear medicine (NM) cardiac stress tests and other monitoring tests to determine your heart health.

  3. #3
    AD can cause the heart to go into different rhythyms. Best known for low pulse but others can occur. Afib is common. It is an irregular heart beat. If you feel your pulse when happening it isn't the time between each beat. The rate can be normal or very fast- this is called RVRafib. Rapid ventricular rate. It can beat so fast your blood is not being pumped out or oxygenated and your muscles- organs- do not get as much blood as needed. Once it slows and is a slower rate the irregularity can cause little clots to go to your brain and a stroke could occur- that is why they gave you the blood. The cardiologist will do several tests to one being a stress test of some type, echocardiogram and if nothing seen then then he may have you wear a holter monitor for a while.

    People with a fib that can't be controlled by medications and pt. is having symptoms- shortness of breath, dizziness, drop in blood pressure then they try and find the area which is firing abnormally and an ablation is done. But this is only if continues and issues happen.
    So make sure you follow up with a cardiologist. You can also keep a diary of other symptoms you might have- even a little dizzy or palpitations or just feeling like your heart is beating fast. And list what you were doing, blood pressure and pulse. The more information you give him the better it will be.

    He also needs to make sure you are on the right dose of blood thinner- or your PCP can do that.
    CWO
    The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

  4. #4
    Also keep in mind that in people with cervical SCI/D, transient Afib can occur in association with other medical problems, such as UTI, pneumonia, and surgical procedures. This Afib is nearly always self limiting, goes away as soon as the medical issue is resolved, and does not required anticoagulation. If it does not correct itself or resolve, then treatment for chronic Afib would be the same as for an AB person.

    (KLD)
    The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •